Utah, 2002

Heavy Snow in Utah, November 14 to 15, 2002

November 14 to 15, 2002 · NWS GJT · 2 events in 2 counties and zones

An upper level disturbance moved across the area in northwest flow producing heavy snow across the mountains of eastern Utah. Snowfall amounts ranged from 10 to 22 inches in the La Sal, Abajo, and eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance moved across the area in northwest flow producing heavy snow across the mountains of eastern Utah. Snowfall amounts ranged from 10 to 22 inches in the La Sal, Abajo, and eastern Uinta Mountains. The heaviest reported amounts were 22 inches at the Camp Jackson SNOTEL and 12 inches at the Kings Cabin SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 14, 10:00 AM MST, 2 hours earlier.

Area forecast discussion, Nov 14, 10:00 AM MST, 2 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST THU NOV 14 2002

HUDSON BAY LOW WITH RIDGE AMPLIFYING ALONG THE WEST COAST KEEPING
NORTHWEST FLOW OVER THE AREA. JET AXIS SITUATED OVER NEVADA INTO
ARIZONA THIS MORNING. ENOUGH LOW LEVEL MOISTURE AND INSTABILITY FOR
SCATTERED LIGHT SNOW SHOWERS OVER THE NORTHERN/CENTRAL MOUNTAINS. FOG
THIS MORNING IN VALLEYS OF NORTHWEST/NORTH-CENTRAL VALLEYS TO BURN
OFF BY NOON.

NEXT SHORT WAVE TROUGH IN THE NORTHWEST FLOW CURRENTLY OVER SOUTHWEST
IDAHO AND WILL PASS THROUGH THE 4-CORNERS AREA LATE THIS AFTERNOON.
JET CONTINUES TO SHIFT EAST DURING THIS PERIOD AS RIDGE BUILDS INTO
THE WEST COAST. MID LEVEL INSTABILITY NOT ALL THAT IMPRESSIVE THIS
AFTERNOON...BUT AREAS FAVORED BY NORTHWEST FLOW WILL OVERCOME WEAK
INSTABILITY.

BEST INSTABILITY TONIGHT AS THE WAVE MOVES THROUGH THE SOUTHERN
ROCKIES. DO NOT EXPECT LARGE AMOUNTS OF SNOWFALL IN THE MOUNTAINS
SINCE NO JET SUPPORT AFTER EVENING. HOWEVER...JET AXIS PROGRESSES
INTO EASTERN UTAH TONIGHT THEN WESTERN COLORADO BY MORNING BRINGING
SOME HIGHER WINDS OVER THE RIDGES. INSTABILITY WILL BE WANING
TOMORROW MORNING AS RIDGE BUILDS INTO UTAH.

ALL THIS SHIFTS EAST DURING THE DAY FRIDAY AS TROUGH DIGS IN THE
PLAINS.

ALL FACTORS HANDLED WELL IN CURRENT FORECAST PACKAGE AND NO UPDATES
PLANNED.

JN

.GJT..NONE
Hazardous weather outlook, Nov 14, 6:00 AM MST, 6 hours before
COZ001>014-017>023-UTZ022>025-027>029-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST THU NOV 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
November 14, 12:00 PM MST to November 15, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy Snow, La Sal & Abajo Mountains

When
November 14, 12:00 PM MST to November 15, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322331, 5322332.